1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. RoboCodeine7610
    Thursday September 27 2007
    [h2] Potential dangers in hangover ‘cure’ [/h2]
    117_coffee_AACXRF_188x156.jpg Are caffeine and paracetamol dangerous?


    A combination of caffeine and paracetamol could cause a risk to the liver, reported Metro and other news sources. It is “a hangover cure, used by millions of people worldwide – but mixing caffeine with paracetamol could be deadly”, it said. Combining “large quantities of the pain-killer and caffeine appeared to increase the risk of liver damage”, The Times explained, and “caffeine tripled the amount of a toxic by-product created when paracetamol was broken down”.
    The stories are based on a laboratory study which examined the molecular structure of the enzyme that breaks down both paracetamol and caffeine.

    As some newspapers report, the researchers have not calculated exactly what doses of the combination might have a harmful effect in humans and, as one expert told BBC News, "There are a million miles between E. coli and humans in terms of how paracetamol and caffeine are metabolised.”
    The researchers advise people to use common sense: "We're not saying people should stop taking paracetamol or stop taking caffeine products but we advise that when taken together they should monitor the intake more carefully."
    Where did the story come from? Dr Michael Cameron and colleagues from the Department of Medicinal Chemistry at the University of Washington in Seattle conducted this study.

    The work was supported in part by a grant from the National Institute of Health and was published in the peer reviewed journal Chemistry Research in Toxicology.
    What kind of scientific study was this? The study was a laboratory-based study that aimed to examine how caffeine affects the binding of paracetamol (also known as N-acetyl–p-aminophenol or acetaminophen in the USA) to a particular type of human enzyme (P450 3A4). In the body, this enzyme binds to paracetamol to break it down. This process produces a small amount of toxic byproduct that is then neutralised by the liver.

    [h3] [/h3]
    "We're not saying people should stop taking paracetamol or stop taking caffeine products but we advise that when taken together they should monitor the intake more carefully." Professor Sid Nelson, corresponding author

    The authors describe how they obtained their chemicals (caffeine and paracetamol) and produced a purified version of the enzyme in genetically engineered bacteria (E. coli). They mixed paracetamol with the enzyme, either with or without caffeine present, and used nuclear magnetic resonance (NMR) spectrometry to show how the different chemicals were binding to the enzyme.

    What were the results of the study? The authors showed that the addition of caffeine disrupts the way that paracetamol binds to the enzyme. This change in binding resulted in a three-fold increase in the production of the toxic byproduct of paracetamol.
    What interpretations did the researchers draw from these results? The authors describe the chemistry of the binding and the interaction of caffeine and paracetamol in detail, but they do not interpret the significance of their findings.
    Newspapers have reported later discussions with Professor Sid Nelson, the corresponding author for this study, and recommendations that people should limit the amount of coffee or energy drinks containing caffeine that they consume while taking paracetamol. They quote Professor Nelson as qualifying this by saying “the quantities of caffeine and paracetamol used in the study were far higher than most people would consume daily” and “the amount needed to produce a harmful effect in humans had not been calculated”.

    What does the NHS Knowledge Service make of this study? This highly technical laboratory study has implications for how we understand the toxic effects of paracetamol. Demonstrating, at a molecular level, that there is co-operative binding between paracetamol and caffeine is important for understanding the first step in this chemical pathway.
    However, the differences between what happens in the test tube and the evidence required to give meaningful advice to the many people who drink small quantities of caffeine or take standard doses of paracetamol, or both, are vast.

    • The dangers of even 20 tablets of paracetamol taken at once are highlighted by the newspapers. These are well-known and have been proven in both human toxicology studies and case reports from real life.
    • In real life, an estimate of the dose of levels of caffeine that interact with paracetamol would be required. The researchers are reported to have said “it would take about 20 cups of coffee on top of a normal dose of the painkiller to cause such an effect”.
    As the researchers advise in the newspaper reports, there is no reason to stop taking caffeine products and paracetamol, but when taken together “they should monitor the intake more carefully."


    http://www.nhs.uk/News/2007/September/Pages/Paracetamolandcaffeine.aspx

Comments

To make a comment simply sign up and become a member!